Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1996, 8:56 PM CDT for Reno County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1996, 8:56 PM CDT (01:56 UTC)
- Expired
- May 17, 1996, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:07 PM CDT | Hail 1.75 | Hutchinson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2999 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 180200 SVRICT KSC155-180245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 856 PM CDT FRI MAY 17 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...RENO COUNTY AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL RENO COUNTY NEAR ARLINGTON...WHICH IS 13 MILES SOUTHWEST OF HUTCHINSON. THIS SEVERE STORM IS MOVING EAST AT 25 MPH. TOWNS IN THE PATH OF THIS STORM INCLUDE ARLINGTON...PARTRIDGE... DARLOW...LERADO...AND PRETTY PRAIRIE. THIS STORM HAIL HAS PRODUCED LARGE HAIL OVER WESTERN RENO COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:59 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 17, 3:59 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT FRI MAY 17 1996 MAIN QUESTION FOR TONIGHT IS CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KS. AT 19Z CAP WAS STILL HOLDING. TCU TRIED TO DEVELOP ACROSS PARTS OF CENTRAL KS AROUND MIDDAY IN ADVANCE OF 700 MB VORT MAX/SHORT WAVE...HOWEVER THE CAP QUICKLY SQUASHED THEIR ATTEMPT IN GROWTH. SATELLITE SHOWS THAT SHOWERS/TSTMS WERE DEVELOPING ACROSS THE NEB PANHANDLE WHERE COOLER MID-LEVEL AIR WAS ERODING AWAY ON THE WESTERN EDGE OF THE CAP. MODELS CONTINUE TO INDICATE THAT SHORTWAVE WILL ERODE SOME OF THE CAP...ITS JUST A QUESTION OF HOW MUCH. EIV CHART SHOWS CONVECTIVE TEMP IS 100 IN THE SOUTHWEST TO 108 IN NORTHEAST. RECORD HEAT ALREADY ACROSS PARTS OF CENTRAL KS...DEWPOINTS STILL IN THE MIDDLE 60S CENTRAL AND EAST...AND WITH FRONTAL BOUNDARY SLIDING INTO AREA PROVIDING SOME LIFT WOULD STILL LIKE TO HOLD A CHANCE OF TSTMS IN FORECAST FOR TONIGHT. FRONTAL BOUNDARY WILL BECOME ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE STATE OVERNIGHT AS DOME OF HIGH PRESSURE IN THE SOUTHEAST U.S. HOLDS TIGHT THROUGH THE NEXT 48HRS. 300 MB UPPER LEVEL JET WILL CONTINUE TO SLAM INTO THE WEST COAST...RESULT IS SEVERAL RIPPLES/SHORTWAVES MOVING ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW THE FRONTAL BOUNDARY TO WASHOUT ACROSS KS ON SATURDAY AS MOST OF THE SUPPORT HEADS OFF TOWARDS THE GREAT LAKES...AND NEXT LEE SIDE TROF DEVELOPS ACROSS THE NORTHERN HIGH PLAINS LATE SATURDAY ALLOWING WINDS TO TURN TO THE SOUTH AGAIN ACROSS THE ENTIRE STATE AND PUSH TEMPS BACK INTO THE LOWER 90S. RSL 064/096 2- SLN 066/095 3- ICT 069/095 3- HUT 067/095 3- CNU 070/089 3- NOONAN
In the hours before
Local storm report, May 17, 8:49 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
845 PM CDT FRI MAY 10 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM 15 SE ELLSWORTH KS HAIL .75
05/17/96 ELLSWORTH
0620 PM CHASE KS HAIL 1.75
05/17/96 RICE
0629 PM KANOPOLIS LAKE KS HAIL 1.75
05/17/96 ELLSWORTH
0643 PM 20 SW SALINE KS HAIL 1.00
05/17/96 SALINE
0653 PM 20 W HUTCHINSON KS HAIL 2.25
05/17/96 RENO
0703 PM 15 N MCPHERSON KS HAIL 1.25
05/17/96 MCPHERSON
0712 PM NICKERSON KS HAIL 1.75
05/17/96 RENO
0720 PM SYLVIA KS HAIL 1.50
05/17/96 RENOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 60 min |
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| May 17, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| May 17, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 17, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
| May 17, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.